Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 8, 2024, 3:59 PM CDT for Cherokee County, Kansas; Jasper County, Lawrence County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2024, 3:59 PM CDT (20:59 UTC)
- Expired
- May 8, 2024, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
774
WGUS53 KSGF 082059
FFWSGF
KSC021-MOC097-109-145-090300-
/O.NEW.KSGF.FF.W.0022.240508T2059Z-240509T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
359 PM CDT Wed May 8 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Cherokee County in southeastern Kansas...
Southern Jasper County in southwestern Missouri...
Western Lawrence County in southwestern Missouri...
Newton County in southwestern Missouri...
* Until 1000 PM CDT Wednesday.
* At 359 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Joplin, Carthage, Neosho, Monett, Mount Vernon, Baxter Springs,
Webb City, Galena, Seneca, Granby, Carterville, Duquesne,
Sarcoxie, Pierce City, Duenweg, Diamond, Miller, Leawood, Silver
Creek, Shoal Creek Drive, Saginaw, Treece, Loma Linda, Airport
Drive, Lowell, Fidelity, Stotts City, Newtonia, Freistatt, Redings
Mill, Wentworth, Stark City, Avilla, La Russell, Grand Falls
Plaza, Brooklyn Heights, Shoal Creek Estates, Reeds, Ritchey and
Dennis Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3725 9420 3726 9388 3719 9381 3697 9389
3693 9396 3693 9406 3688 9406 3679 9426
3676 9439 3677 9462 3700 9462 3700 9485
FLASH FLOOD...RADAR INDICATED
$$
JD1 follow-up statement
254
WGUS73 KSGF 090255
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
955 PM CDT Wed May 8 2024
KSC021-MOC097-109-145-090305-
/O.EXP.KSGF.FF.W.0022.000000T0000Z-240509T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-Lawrence MO-Newton MO-
955 PM CDT Wed May 8 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
SOUTHEASTERN CHEROKEE, SOUTHERN JASPER, WESTERN LAWRENCE AND NEWTON
COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3725 9420 3726 9388 3719 9381 3697 9389
3693 9396 3693 9406 3688 9406 3679 9426
3676 9439 3677 9462 3700 9462 3700 9485
$$
KPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:50 PM CDT, 1 hour 9 minutes earlier. Its key messages:
- Severe thunderstorms expected today with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. Highest potential for severe storms along and southeast of a Nevada to Warsaw to Rolla line.
- Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to of Highway 54. A Flood Watch remains in effect for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches.
- Drier and cooler conditions for late week and weekend.
- More rain potential for the beginning of next week.
Area forecast discussion, May 8, 2:50 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...Correction
National Weather Service Springfield MO
250 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Severe thunderstorms expected today with very large hail up to the
size of baseballs, damaging winds up to 60-80 mph, and tornadoes.
Highest potential for severe storms along and southeast of a Nevada
to Warsaw to Rolla line.
- Localized heavy rainfall may result in flooding, especially for
areas northeast of a line from Stockton to Marshfield to of Highway
54. A Flood Watch remains in effect for this area, where storms may
drop 1 to 3 inches of rain with locally higher amounts of 3 to 6
inches.
- Drier and cooler conditions for late week and weekend.
- More rain potential for the beginning of next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 224 PM CDT Wed May 8 2024
The region will see active weather this afternoon through this
evening. A warm remained located across central Missouri. A
cold front was also located across eastern Kansas into eastern
Oklahoma. The Ozarks and far southeastern Kansas are the warm
sector with increasing moisture and instability as the region
saw no significant precipitation of storms this morning.
Analysis this afternoon continued to show several boundaries
across the region thanks to earlier convection, differential
heating from cloud cover and other small scale waves.
The region, in the warm sector, has seen temperatures increase
to into the lower to middle 80s with Td's in the upper 60s to
around 70. This is helping to produce a favorably unstable
airmass over the area. Models as indicating between 2500-4500
J/kg of CAPE this afternoon with no CAP over the region. The
latest runs show 0-6KM Bulk shear in the 40-50kt range from the
WSW with a 35 to 45kt LLJ over the region. This is accompanied
by upper level support from a strong 250mb Jet streak.
A Tornado Watch is in effect until 00z (7PM) with the potential
for large hail, to baseballs in size, with 1000-1300 j/kg of
CAPE in the hail growth zone (-10 to -30 *C). This, coupled with
a relatively long straight Hodograph support, supercells with
splitting cells possible. Winds from 60 to 80 mph will also be
possible along with tornadoes.
Looking at some of the CIPS/SPC analogs, several matches to
current parameters showed storms with up to softball hail
possible.
A cold front will move through the area tonight which will shift
winds to the northwest. This will also bring into the region
drier air and a cooler airmass. Overnight lows will fall into
the upper 50s as the cooler air filters into the region with
clearing skies.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 224 PM CDT Wed May 8 2024
The region will be under southwesterly to westerly flow aloft
Thursday with a shortwave ridge moving across the plains into
the Ozarks. With mostly clear skies but a cooler airmass,
afternoon highs will still climb into the middle 70's.
Friday into Sunday - An upper level trough will swing out of
the northern plains and drag cooler air and quiet weather into
the region Friday with the upper level pattern becoming
northwesterly allowing surface high pressure to move over the
area for the weekend.
Sunday night into Tuesday - Upper level ridging will slide over
the region Sunday as an upper level low digs into the plains.
Southwesterly flow will begin to allow increasing moisture to
filter into the region through the day. By Sunday night the
ridge will shift east as the upper low slides into the central
plains before moving into the Ozarks though the day Monday. This
will be accompanied by areas of rainfall and scattered
thunderstorms though severe potential is very limited at this
time. The low will make slow progress across the Ozarks
lingering in into Tuesday with continued chances for showers and
storms.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1218 PM CDT Wed May 8 2024
Through 00z to 03z or slightly later, the regions terminals may
be impacted by strong thunderstorms. Away from storms flight
conditions will be MVFR with brief periods of VFR conditions.
Ceilings will be the primary concern. Where storms occur, flight
conditions will deteriorate quickly with MVFR to IFR conditions.
Airfields may see high wind and hail impacts with the strongest
storms.
The storm system will progress through the region likely by 03z
though some light precipitation may linger. However, behind the
storms, flight conditions will improve to VFR as ceilings lift
and cloud cover becomes scattered to few.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until midnight CDT tonight for MOZ055>058-067>071-
078>083-091-092-098.
&&
MESOSCALE...Hatch
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, May 8, 3:17 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 317 PM CDT Wed May 8 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 317 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Significant thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Severe thunderstorms are likely through this evening with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. Highest potential for severe storms is along and south of a Nevada to Warsaw to Rolla line. Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to Eminence. A Flood Watch has been issued for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches. For more specific information, see www.weather.gov/sgf/dsspacket .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of the Missouri Ozarks and far southeastern Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, May 8, 3:32 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
332 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Hail 1 W Preston 37.94N 93.23W
05/08/2024 M1.25 Inch Hickory MO Public
time based on radar.
&&
TEOLocal storm report, May 8, 3:33 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
333 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Hail 5 N Richland 37.94N 92.40W
05/08/2024 M2.00 Inch Pulaski MO Public
Report relayed through media.
&&
SRLocal storm report, May 8, 3:37 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
337 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Hail Seneca 36.84N 94.61W
05/08/2024 E1.75 Inch Newton MO Emergency Mngr
&&
TEOLocal storm report, May 8, 3:48 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
348 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 1 N Macks Creek 37.98N 92.97W
05/08/2024 E2.75 Inch Camden MO Emergency Mngr
north of town on carnahan Dr.
&&
TEOLocal storm report, May 8, 3:53 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
353 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 1 E Granby 36.92N 94.23W
05/08/2024 Newton MO Public
Report from mPING 3-inch tree limbs broken,
Power poles broken.
&&
TEOLocal storm report, May 8, 3:59 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
359 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail Neosho 36.88N 94.37W
05/08/2024 E1.00 Inch Newton MO Public
&&
SRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:05 PM CDT | Areal Flood Advisory | SGF | Cherokee, Crawford | 4 hr |
| May 8, 2:36 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 54 min |
| May 8, 2:44 AM CDT | Flood Watch | SGF | Benton, Camden, Cedar, Dallas, Dent, Hickory and 12 more | 19 hr |
| May 8, 8:06 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 24 min |
| May 8, 8:29 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 46 min |
| May 8, 8:57 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| May 8, 9:00 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| May 8, 9:08 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 37 min |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| May 8, 9:43 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 47 min |
| May 8, 10:15 AM CDT | Special Weather Statement | SGF | Maries | 30 min |
| May 8, 10:21 AM CDT | Areal Flood Advisory | SGF | Benton, Maries, Miller, Morgan, Pulaski | 53 min |
| May 8, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 48 min |
| May 8, 11:14 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Morgan | 5 hr |
| May 8, 1:17 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 27 min |
| May 8, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 51 min |
| May 8, 2:19 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 41 min |
| May 8, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 47 min |
| May 8, 2:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Miller, Pulaski | 40 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 32 min |
| May 8, 2:50 PM CDT | Tornado Warning | SGF | Newton | 25 min |
| May 8, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, St. Clair | 33 min |
| May 8, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 52 min |
| May 8, 3:10 PM CDT | Tornado Warning | SGF | Newton | 50 min |
| May 8, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 47 min |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 47 min |
| May 8, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 46 min |
| May 8, 3:41 PM CDT | Tornado Warning | SGF | Dade, Polk | 49 min |
| May 8, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski | 51 min |
| May 8, 3:55 PM CDT | Tornado Warning | SGF | Barry, Lawrence, Newton | 50 min |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 44 min |
| May 8, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 26 min |
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| May 8, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 10 min |
| May 8, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 37 min |
| May 8, 4:28 PM CDT | Tornado Warning | SGF | Barry, Christian, Lawrence, Stone | 47 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 48 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 19 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 38 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 49 min |
| May 8, 5:09 PM CDT | Tornado Warning | SGF | Christian, Stone | 30 min |
| May 8, 5:10 PM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 8, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 51 min |
| May 8, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 47 min |
| May 8, 5:30 PM CDT | Special Weather Statement | SGF | Benton | 30 min |
| May 8, 5:34 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 41 min |
| May 8, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 37 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 44 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 41 min |
| May 8, 5:53 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 8, 6:02 PM CDT | Special Weather Statement | SGF | Benton | 28 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 40 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 17 min |
| May 8, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 48 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 26 min |
Nearby
Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.